Nebraska, 2004

Hail in Nebraska, May 11, 2004

May 11, 2004 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 11, 12:54 PM MST, 8 minutes earlier.

Area forecast discussion, May 11, 12:54 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT TUE MAY 11 2004

.SHORT TERM...AN UPPER TROUGH WILL PUSH EASTWARD ACROSS THE GREAT
BASIN AND ROCKIES TONIGHT AND WED. FLOW ALOFT OVER THE CYS FORECAST
AREA WILL BE SOUTHWESTERLY TONIGHT THEN WILL VEER TO MORE WESTERLY
WED AS THE TROUGH AXIS FLATTENS AND APPROACHES THE REGION. A WEAK
JET MAX WILL PASS OVER THE AREA THIS AFTERNOON AND EASTERN AREAS OF
THE FORECAST AREA COULD SEE LINGERING EFFECTS FROM THE RIGHT
ENTRANCE REGION THIS EVENING. WILL KEEP MENTION OF POSSIBLE
THUNDERSTORMS EAST OF THE LARAMIE RANGE THIS EVENING WITH ONLY
SHOWERS EXPECTED WEST OF THE LARAMIE RANGE. CANNOT RULE OUT SEVERE
WEATHER EARLY THIS EVENING OVER PORTIONS OF THE NEB PANHANDLE...BUT
INSTABILITY AND LIFT WILL DECREASE BEHIND A SURFACE COLD FRONT THAT
WILL MOVE THROUGH THE PANHANDLE BY EARLY THIS EVENING. SURFACE LOW
PRESSURE PROGGED TO BE OVER THE CONFLUENCE OF THE WY/CO/NEB BORDERS
THIS EVENING WILL DRAG THE COLD FRONT EAST OF THE REGION AS THE LOW
WEAKENS AND MOVES OVER THE PLAINS. SURFACE WINDS WILL BECOME
DOWNSLOPE POSTFRONTALLY. A SECONDARY COLD FRONT WILL SWEEP THROUGH
THE AREA LATER TONIGHT AND WILL BE FOLLOWED BY NORTHERLY TO
NORTHWESTERLY SURFACE WINDS...THE UPSLOPE COMPONENT OF WHICH WILL
PRODUCE INCREASING MOISTURE IN LOWER TO MID LEVELS OF THE
ATMOSPHERE. SOME SNOW IS POSSIBLE LATE TONIGHT OVER HIGHER
ELEVATIONS AND NORMALLY COLDER AREAS. LOW TEMPERATURES TONIGHT WILL
DIP INTO THE 30S OVER MOST OF THE WY PORTION OF THE FORECAST
AREA...WITH MAINLY 40S IN THE NEB PANHANDLE. WILL GO WITH SCATTERED
TYPE POPS WED FOR SHOWERY PRECIPITATION...ALTHOUGH SOME AFTERNOON
THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEASTERN PORTIONS OF THE
FORECAST AREA. TEMPS WED WILL BE COOLER AND WILL REACH ONLY THE
UPPER 40S TO AROUND 60 OUTSIDE THE MOUNTAINS.

.LONG TERM...UPPER TROUGH MOVES OVER THE CENTRAL ROCKIES WEDNESDAY
NIGHT. MODELS CONTINUE TO ADVERTISE AREA OF SHOWERS DEVELOPING EAST
OF THE LARAMIE RANGE WEDNESDAY NIGHT WITH ETA/META ESPECIALLY
BULLISH ON THE QPF. GUIDANCE POPS HAVE INCREASED FOR WEDNESDAY NIGHT
PERIOD. PRECIPITATION WILL CHANGE OVER TO SNOW IN THE MOUNTAINS AND
MIX WITH SOME SNOW AT THE LOWER ELEVATIONS OF SOUTHEAST WYOMING AND
THE NORTHWEST NEBRASKA PANHANDLE. PRECIPITATION CONTINUES THROUGH
THURSDAY NIGHT BEFORE TROUGH AXIS SHIFTS AWAY FRIDAY AND DRY
WESTERLY FLOW RETURNS. THE WESTERLY FLOW ALOFT BRINGS AN UPPER LEVEL
DISTURBANCE ALONG THE NORTHERN WYOMING BORDER SATURDAY EVENING WITH
A SURFACE COLD FRONT MOVING SOUTH THROUGH THE AREA AND FEW SHOWERS
AND THUNDERSTORMS POSSIBLE. GFS CONTINUES TO BRING SERIES OF UPPER
FEATURES THROUGH WY INTO EARLY NEXT WEEK. TEMPERATURES BELOW NORMAL
THROUGH THE FRIDAY...THEN WARM TO NEAR SEASONAL NORMALS FOR THE
WEEKEND.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

JMR/STARK
Hazardous weather outlook, May 11, 9:40 AM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT TUE MAY 11 2004

NEZ001>003-019>021-054-055-121130-
BANNER-BOX BUTTE-CHEYENNE-DAWES-KIMBALL-MORRILL-SCOTTS BLUFF-SIOUX-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...KIMBALL...
SCOTTSBLUFF AND SIDNEY
1040 AM MDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO EARLY THIS EVENING ACROSS FROM THE CENTRAL PANHANDLE
EASTWARD...OR ROUGHLY EAST OF A LINE FROM CHADRON TO SIDNEY.  A COLD
FRONT WILL BE PUSHING THROUGH THE PANHANDLE DURING THIS TIME...WITH
WIDELY SCATTERED THUNDERSTORMS DEVELOPING.  A FEW STORMS MAY BECOME
STRONG ENOUGH TO PRODUCE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW WEAK THUNDERSTORMS ARE POSSIBLE IN THE REGION ON WEDNESDAY...
WITH DRIER AND WARMER WEATHER RETURNING FOR FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIM CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED OVER
THE CENTRAL AND EASTERN PART OF THE PANHANDLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

WYZ059>070-121130-
CHEYENNE FOOTHILLS-CONVERSE-GOSHEN-LARAMIE RANGE-LARAMIE VALLEY-
NIOBRARA-NORTH CARBON-NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...CHEYENNE...DOUGLAS...LARAMIE...LUSK...
RAWLINS...TORRINGTON AND WHEATLAND
1040 AM MDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF WEAK THUNDERSTORMS MAINLY OVER AND EAST
OF THE MOUNTAINS THIS AFTERNOON.  SOME GUSTY WINDS OF 25 TO 40 MPH
WILL BLOW TODAY AS A COLD FRONT MOVES THROUGH THE REGION.  IN THE
MOUNTAINS OVERNIGHT...THERE WILL BE A CHANCE OF SOME SNOW SHOWERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LIGHT SNOW OR MIXED RAIN AND SNOW IS POSSIBLE OVER MUCH OF THE
REGION MAINLY ON WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.
ACCUMULATIONS OF A FEW INCHES COULD OCCUR IN THE HIGHER MOUNTAINS.
DRIER AND WARMER WEATHER WILL RETURN FOR FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 11, 7:50 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
850 AM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             11 SE HORSE CREEK       41.30N 105.03W
05/10/2004  1.00 INCH        LARAMIE            WY   TRAINED SPOTTER

            1/2 TO 1 INCH HAIL

0743 PM     HAIL             15 W CHEYENNE           41.15N 105.08W
05/10/2004  2.00 INCH        LARAMIE            WY   TRAINED SPOTTER

0811 PM     HAIL             LANCE CREEK             43.02N 104.64W
05/10/2004  0.75 INCH        NIOBRARA           WY   TRAINED SPOTTER

            754 PM TO 809 PM

0750 PM     HAIL             14 W CHEYENNE           41.15N 105.06W
05/10/2004  2.75 INCH        LARAMIE            WY   TRAINED SPOTTER

            HAIL 735 PM TO 750 PM

0927 PM     HAIL             33 N LUSK               43.24N 104.45W
05/10/2004  1.00 INCH        NIOBRARA           WY   TRAINED SPOTTER

            1 INCH HAIL AT RED BIRD STORE

&&

RE
Local storm report, May 11, 9:52 AM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 N GLENROCK            42.89N 105.86W
05/10/2004  1.75 INCH        CONVERSE           WY   LAW ENFORCEMENT

&&

RE

The radar

The North Platte radar (KLNX), 191 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Box Butte

When
May 11, 1:02 PM MST to 1:06 PM MST
Where
Box Butte County, Alliance
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.100, -102.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404118.